Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 274, NWS Morristown, TN

July 13, 2003Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2003, 1:06 PM EDT for Morgan County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 1:06 PM EDT (17:06 UTC)
Expired
Jul 13, 2003, 2:00 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS54 KMRX 131706
SVRMRX
TNC129-131800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE

* UNTIL 200 PM EDT

* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF DEERLODGE...OR 17 MILES
  NORTHWEST OF WARTBURG...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERLODGE AROUND 115 PM EDT
  SUNBRIGHT AROUND 130 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3633 8493 3616 8493 3612 8456 3629 8462

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:00 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 10:00 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT SUN JUL 13 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SUN JUL 13 2003

NO CHANGES TO LAST UPDATE. FORECAST...INCLUDING TEMPS PER LAMP
DATA...APPEARS ON TRACK.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
FORECAST DISCUSSION
725 AM EDT SUN JUL 13 2003

WITH BOUNDARY LAYING ACROSS SOUTHERN PORTION OF FORECAST AREA...AND
ONGOING CONVECTION...WILL UPDATE FORECAST TO INCREASE TO LIKELY POPS
ACROSS SOUTHERN PORTION OF CWA AND MOUNTAIN ZONES.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
315 AM EDT SUN JUL 13 2003

NORTHWEST FLOW ALOFT CONTINUES TODAY WITH ANOTHER SERIES OF
SHORTWAVES SWINGING THROUGH THE FLOW.  WEAK SURFACE BOUNDARY WILL BE
DRIFTING SLOWLY SOUTHWARD WILL CREATE A REPEAT OF YESTERDAYS
THUNDERSTORM ACTIVITY.  INCREASING POPS TODAY TO HIGH CHANCE...40 TO
50 RANGE... WITH HIGHEST OVER MOUNTAINS AND SOUTHEAST.

MONDAY AND BEYOND...HIGH PRESSURE WILL RETURN TO DOMINATE THE
WEATHER WITH TYPICAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY AND
GRADUALLY WARMING TEMPERATURES.

FOR COORDINATION PURPOSES ONLY
CHA   86  66  88  68 /  50  50  30  30
TYS   84  65  85  66 /  40  50  20  20
TRI   81  62  82  62 /  40  50  20  20
OQT   83  65  86  66 /  40  50  20  20

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT SAT JUL 12 2003

SVR CONVECTION HAS WEAKEND OR EXITED FA THIS EVENING. A FEW TSRA
CONTINUE NEAR THE SMOKY MTNS HEADING E. UPDATED TO REMOVE TSTM
WATCHES FOR SW VA AND MUCH OF E TN/SW VA. WIDELY SCATTERED SHRA/TSRA
IS OCCURRING ACROSS W/MID TN IN ASSOCIATION WITH WEAK FNT AS ENERGY
CONTINUES TO ROTATE SE ARND NERN U.S. UPR TROF. WILL KEEP SLGT CHC
POP GOING AS ISOLD TO WIDELY SCT SHRA/TSRA COULD BUILD INTO FA AFTER
MIDNITE.

********************************************************************
LATE AFTERNOON FORECAST DISCUSSION
525 PM EDT SAT JUL 12 2003

UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND
RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA.

********************************************************************
AFTERNOON FORECAST DISCUSSION
240 PM EDT SAT JUL 12 2003

TONIGHT AND TOMORROW...LIMITED MODEL DATA WITH WHICH TO WORK. BASED
ON WHATS AVAILABLE...HIGHLY AMPLIFIED FLOW WILL CONTINUE OVER THE
CONUS WITH RIDGING IN THE WEST AND A RELATIVELY DEEP TROUGH
PERSISTING IN THE EAST. BEST MOISTURE REMAINS SOUTH OF THE FORECAST
AREA AND MOISTURE PROFILES PROJECTED BY MODEL TIME HEIGHTS REMAIN
QUITE DRY ABOVE THE BOUNDARY LAYER. HOWEVER...A SERIES OF WEAK
SHORTWAVES REVOLVING AROUND THE EASTERN CONUS TROUGH WILL PROVIDE
SUFFICIENT DYNAMICS TO SUPPORT SCATTERED MAINLY DIURNAL CONVECTION.
ONGOING FORECAST HAS THIS SCENARIO WELL COVERED AND HAVE MADE ONLY
MINOR TWEAKS FOR THE MOST PART.

LONGER TERM...NOT A LOT OF NEW MODEL DATA TO LOOK AT. APPEARS BEST
MOISTURE WILL BE SOUTH AND EAST OF THE AREA MONDAY AND TUESDAY.
CARRIED HIGHER POPS IN THE SOUTH AND SOUTHEAST MONDAY WHERE
MOISTURE SHOULD BE A LITTLE BETTER...ONLY SLIGHT CHANCE FURTHER
NORTH. DID NOT MAKE A LOT OF CHANGES TO LATER PERIODS.  CONTINUED
THE IDEA OF MAINLY AFTERNOON AND EVENING CONVECTION.
Hazardous weather outlook, Jul 13, 7:42 AM EDT, 5 hours 24 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY TODAY.
AN UPPER LEVER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
NORTHWEST THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY AND MOVE TO THE EAST THROUGHOUT THE DAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. HEAVY DOWNPOURS OF RAIN WILL ALSO
ACCOMPANY THESE STORMS AND SOME AREAS WILL SEE REPEATED SHOWERS INTO
THE EVENING HOURS. LOCALIZED FLOODING IS POSSIBLE.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:16 PM EDTSevere Thunderstorm WarningMRXScott29 min
Jul 13, 4:11 PM EDTSevere Thunderstorm WarningMRXMorgan49 min
Jul 13, 4:43 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
Jul 13, 4:58 PM EDTSevere Thunderstorm WarningMRXMorgan47 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningMRXBledsoe45 min
Jul 13, 5:16 PM EDTTornado WarningMRXMorgan29 min
Jul 13, 5:30 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie60 min
Jul 13, 5:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Roane39 min
Jul 13, 5:40 PM EDTSevere Thunderstorm WarningMRXMarion65 min
Jul 13, 5:59 PM EDTSevere Thunderstorm WarningMRXBradley61 min
Jul 13, 6:16 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane44 min
Jul 13, 6:30 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jul 13, 6:47 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe58 min
Jul 13, 6:58 PM EDTSevere Thunderstorm WarningMRXBradley, Loudon47 min
Jul 13, 7:44 PM EDTSevere Thunderstorm WarningMRXMonroe46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.